Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2005, 4:48 PM CDT for Calhoun County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 4:48 PM CDT (21:48 UTC)
- Expired
- May 8, 2005, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Calhoun County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 082148 SVRDMX IAC025-082215- /O.NEW.KDMX.SV.W.0053.050508T2148Z-050508T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 448 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA. * UNTIL 515 PM CDT. * AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF ROCKWELL CITY...OR 31 MILES WEST OF FORT DODGE...AND MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CALHOUN COUNTY...INCLUDING THE LOCATIONS OF JOLLEY AND POMEROY. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4240 9485 4240 9446 4256 9447 4256 9486 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:38 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 8, 2:38 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 238 PM CDT SUN MAY 8 2005 .DISCUSSION... COMPLEX SCENARIO CURRENTLY ONGOING ACROSS IOWA AS THE AREA IS BEING AFFECTED BY TWO SEPARATE SYSTEMS. MAIN UPPER LEVEL LOW AND SHORT WAVE ENERGY IS CURRENTLY ACROSS CNTRL SOUTH DAKOTA. ANOTHER DEVELOPING SHORT WAVE IS CURRENTLY RACING NORTH/NORTHEAST OUT OF OKLAHOMA AND SW MISSOURI. MULTICELLULAR CONVECTION IS LIFTING QUICKLY NORTH AND WILL BE INTO SOUTH CENTRAL IOWA SOON. MESO-ANALYSIS SHOWS UNCAPPED 100 MB MIXED LAYER CAPES OF 1500 J/KG ACROSS FAR SOUTHWEST IA. VERY STEEP LAPSE RATES ALSO LIFTING INTO SOUTHWEST IA. DRYLINE NOW EXTENDING INTO ERN NEBRASKA AND IS MAKING SLOW PROGRESS EASTWARD. CONVECTION MOVING NORTH OUT OF MISSOURI IS NOT EXPECTED TO BE SEVERE AND WILL MOVE INTO THE CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. CONVECTION IS ANTICIPATED TO DEVELOP OVER EASTERN NEBRASKA AND KANSAS. CURRENT STORM MOTIONS TO THE NORTH WOULD KEEP MUCH OF THE SEVERE CHANCES ACROSS THE FAR WEST OF THE WARNING AREA FRONT MOVES THROUGH ON MONDAY...HOWEVER INSTABILITY WITH THE SYSTEM WILL BE DIMINISHED WITH EXPECTED CLOUD DEBRIS AND GRADUALLY WEAKENING LAPSE RATES. A BREAK IS EXPECTED TUESDAY. THEN EXTREMELY STRONG THETA-E ADVECTION IS ANTICIPATED TO COMMENCE TUESDAY EVENING AND OVERNIGHT. A LOW LEVEL JET OF 50 TO 55 KTS POINTING INTO THE REGION WILL FEED AN ABUNDANCE OF MOISTURE OVER IOWA. A SEVERE THREAT OF LARGE HAIL AND VERY HEAVY RAINFALL IS POSSIBLE. WEDNESDAY THROUGH FRIDAY...UNCERTAINTIES REMAIN ABOUT FRONTAL LOCATION AS A WARM FRONT IS EXPECTED TO MEANDER ACROSS IOWA AND NORTHERN MO THROUGH MUCH OF THIS PERIOD. SEVERE CHANCES STILL APPEAR BEST FOR TUESDAY NIGHT AND WEDNESDAY EVENING. THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS THROUGHOUT THE PERIOD AS WELL WITH MULTIPLE ROUNDS OF STORM COMPLEXES POSSIBLE EACH NIGHT ALONG A VERY TIGHT AND STRONG BAROCLINIC ZONE. AT THIS TIME...FAVOR A FARTHER SOUTH FRONTAL POSITION THAN THE GFS IS FAVORING AS EXPECT CONVECTION WILL HELP DRIVE FRONT FARTHER SOUTH DURING PERIOD. MAIN AFFECT WILL BE TEMPERATURES. THE SYSTEM WILL PUSH SOUTH ON SATURDAY AND SUNDAY AND BRING AN END TO THE WET PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, May 8, 3:18 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT SUN MAY 8 2005 IAZ004-015-023-033-034-044-045-057-070-092030- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- CASS- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND WEST CENTRAL IOWA...NORTHWEST OF AN ALGONA TO DENISON LINE. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL THROUGH THE EVENING INTO TONIGHT. SOME STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO INCHES IN DIAMETER THE PRIMARY THREAT. THERE IS A POSSIBILITY OF WIND GUSTS OF 60 MPH OR MORE AS WELL. THE WINDOW OF GREATEST THREAT IS THROUGH 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 11 PM THIS EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. IAZ005>007-016-017-024>026-035>037-046>048-058>060-071>073- 081>083-092>094-092030- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE- DALLAS-POLK-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD-DECATUR- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...SOUTHEAST OF AN ALGONA TO DENISON LINE...AND NORTHWEST OF A MASON CITY TO BEDFORD LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A CHANCE FOR A FEW SEVERE STORMS THAT WILL PRODUCE LARGER THAN QUARTER SIZE HAIL AND WIND GUSTS OF 55 TO 60 MPH THROUGH MIDNIGHT WITH THE MAIN THREAT DURING THE EARLY EVENING...AND AFTER 10 PM UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON...HOWEVER NO SEVERE WEATHER IS EXPECTED. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-092030- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 318 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH CENTRAL IOWA...SOUTHEAST IOWA...GENERALLY SOUTHEAST OF A MASON CITY TO BEDFORD LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING...THEN AGAIN AFTER MIDNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE LIKELY TUESDAY NIGHT INTO THURSDAY. HEAVY RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE BEING TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...LATE TUESDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.
In the hours before
Local storm report, May 8, 3:54 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 NNE WALL LAKE MUNICIP 42.27N 95.09W
05/08/2005 0.88 INCH SAC IA TRAINED SPOTTER
&&
RDONAVONLocal storm report, May 8, 4:11 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL CHARTER OAK 42.07N 95.59W
05/08/2005 1.00 INCH CRAWFORD IA TRAINED SPOTTER
&&Local storm report, May 8, 4:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 NNE MANSON 42.59N 94.48W
05/08/2005 0.88 INCH POCAHONTAS IA TRAINED SPOTTER
MAINLY PEA SIZED HAIL WITH A FEW STONES TO NICKEL SIZE.
&&
RADThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 22 min |
| May 8, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 26 min |
| May 8, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| May 8, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 45 min |
| May 8, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 56 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 36 min |
| May 8, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 52 min |
| May 8, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 50 min |
| May 8, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 44 min |
| May 8, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| May 8, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 44 min |
| May 8, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 53 min |
| May 8, 5:34 PM CDT | Flash Flood Warning | DMX | Pocahontas | 4 hr |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 50 min |
| May 8, 5:41 PM CDT | Flash Flood Warning | DMX | Crawford | 4 hr |
| May 8, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 45 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 63 min |
| May 8, 6:00 PM CDT | Flash Flood Warning | DMX | Kossuth | 4 hr |
| May 8, 6:01 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 44 min |
| May 8, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.